Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Having chest pain and high heart rate. What could be causing this?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Hi! I recently went to my doctor for chest pain and high heart rate. I am otherwise a health 29 year old female non smoker. He ran several blood tests that all came back fine except for d dimer and that came back positive at 278 ng/ml. So my doctor sent me immediately for echocardiogram of my heart, ct of chest/lung, chest x XXXXXXX ekg, and 48 hour holter monitor which was all perfectly normal. So he said all was good. But I am concerned about my high d dimer. He never said if it was very high or borderline, or anything Nor did he say any other reason it could be elevated. If you could let me know your opinion I would appreciate it. Thanks so much!
Posted Fri, 23 Nov 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Das Arindam 4 hours later
Thank you for asking a question.
Firstly, d dimer is a fibrin degradation product. The name indicates presence of two cross linked protein molecule.
Its normal value mainly depends on the laboratory , where the test has been performed. But for practical purpose, 250 ng is taken as a cut off value. According to this, your d dimer is higher than normal.
D dimer is increased in many conditions which includes
- Thrombotic disorder. It includes thrombosis of XXXXXXX veins of leg , cardiovascular system, and others.
- Most importantly, a chance of disseminated intravascular coagulation comes in the picture.
- But many other disease like rheumatoid arthritis, also give high level of d dimer. Here the rheumatoid factor cross react to give false positive result. Bilirubin, tryglicerides can also lead to this false positive result. Even some acute condition may present with high d dimer level.

So, from the above discussion it is clear that no only thrombosis icreases the d dimer level but many other non thrombotic condition can also be presented with a high d dimer level.
When a patient has such level of d dimer, a thorough search should be made for any ongoing thrombosis. Some most important investigation like coagulation profile, platelet count, CT Scan of lung are considered along with the tests you mentioned.
As in your case it is done meticulously. But all the other tests are normal.
It indicates a possibility of false positive result due to any other condition.
So, wait for 15 days , then repeat the test again from another laboratory. If that result is also higher then a prophylactic low dose anticoagulant can be given to prevent any future thrombosis.
Consult with your treating doctor for ordering this test again after 15 days and for management accordingly.

Hope this information suffices. Let me know if you have any more question.

Above answer was peer-reviewed by
Follow-up: Having chest pain and high heart rate. What could be causing this? 5 hours later
Hi! I also meant to say he did a CBC with platelet count that was completely normal as was everything else with CBC. The lady that drew my blood blew my vein at the end of collecting the sample could that have anything to do with it? Also it does not seem like my level was that high. Also could any bruise you have affect the result?
I had a ct of my lung and chest which was all normal as well as an echocardiogram.

Thanks so much! XXXXXXX
Answered by Dr. Das Arindam 10 minutes later
Thank you for writing back.
Its ok.
As I previously told you if all other tests are normal, then there is nothing to worry about.
Just repeat the test.
Follow the instructions as I told.

No, taking blood does not predispose to this condition. Bruising does not have any relationship with this condition.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor